Guideline decision tool · Critical care
🧠

FOUR Score (Coma Assessment) — free guideline decision tool

Assess consciousness with the FOUR (Full Outline of UnResponsiveness) score.

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Eye responseOpen, tracking/blinking to command (4)
Motor responseThumbs up/fist/peace sign (4)
Brainstem reflexesPupil & corneal present (4)
RespirationNot intubated, regular (4)

FOUR score16/16

  • NoteLower scores indicate deeper coma; a score of 0 supports brain-death evaluation.
Eye responseRemains closed (0)
Motor responseNone or myoclonus (0)
Brainstem reflexesAbsent pupil, corneal & cough (0)
RespirationIntubated, at vent rate/apnoea (0)

FOUR score0/16

  • NoteLower scores indicate deeper coma; a score of 0 supports brain-death evaluation.

Common questions

What is FOUR Score (Coma Assessment)?

Assess consciousness with the FOUR (Full Outline of UnResponsiveness) score.

How is FOUR Score (Coma Assessment) calculated? What is the core formula?

Four components (Eye, Motor, Brainstem reflexes, Respiration) each 0–4; total 0–16. Lower scores indicate deeper coma.

When is FOUR Score (Coma Assessment) used?

Grade coma, including in intubated patients where GCS verbal cannot be tested.

What are the key clinical points for FOUR Score (Coma Assessment)?

Usable in intubated patients (no verbal component). Captures brainstem reflexes and breathing pattern. Lower totals predict worse outcomes.

What are the limits and cautions when using FOUR Score (Coma Assessment)?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is FOUR Score (Coma Assessment) calculated in practice? Can you show a worked example?

Inputs: Eye response Open, tracking/blinking to command (4), Motor response Thumbs up/fist/peace sign (4), Brainstem reflexes Pupil & corneal present (4), Respiration Not intubated, regular (4) → Result: FOUR score 16 /16(Note: Lower scores indicate deeper coma; a score of 0 supports brain-death evaluation.) Inputs: Eye response Remains closed (0), Motor response None or myoclonus (0), Brainstem reflexes Absent pupil, corneal & cough (0), Respiration Intubated, at vent rate/apnoea (0) → Result: FOUR score 0 /16(Note: Lower scores indicate deeper coma; a score of 0 supports brain-death evaluation.)

🧠

Run FOUR Score (Coma Assessment) now

Assess consciousness with the FOUR (Full Outline of UnResponsiveness) score.

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.